According to local NBC affiliate WPXI, Rachael Cecere was vaccinated the week of April 17 at a pharmacy in Pittsburgh. The Bethel Park, Pennsylvania resident said she initially felt fine after being vaccinated. But 12 hours later, almost her entire body was paralyzed.
Cecere said it was “the scariest thing in the world” to go to sleep fine but wake up and not be able to move at all. She said she had to ask her daughter to hand her the phone so she could call for help.
Paramedics came and rushed her to Thomas Jefferson University Hospital in Philadelphia. Cecere was later moved to Allegheny General Hospital in Pittsburgh and then moved again to a Cleveland Clinic.
Doctors ran tests on Cecere to figure out what happened. But all of the tests, which included bloodwork and magnetic resonance imaging (MRI) scans, found nothing out of the ordinary. The tests also ruled out inflammation in the spine and Guillain Barre Syndrome, which is a side effect of the flu shot.
“There is just nothing they can find wrong with me,” said Cecere, adding that doctors told her she was perfectly healthy and with no underlying conditions.
Doctors at the Cleveland Clinic believe that the vaccine caused stress in Cecere’s nervous system, leading to her paralysis from the neck down. Cecere has since been able to regain most of the feeling and strength in her arms, but her legs are still a point of concern for doctors. The paralysis is also lingering in her hips.
David Weber, an infectious disease expert affiliated with several hospitals in Pittsburgh, said he hasn’t heard of anything like this happening with the Pfizer vaccine. He added that it would be premature to judge what happened to Cecere as a side effect of the vaccine. However, he said the paralysis warrants further study.
In a statement, Pfizer said its ongoing review hasn’t identified any safety signals with paralysis and their COVID-19 vaccine.
Cecere’s family has already reported the case to Pfizer. However, they have yet to be contacted by the company.
Cecere’s case is far from isolated. In Nashville, a woman was rushed to the hospital hours after she was injected with the second dose of the Pfizer COVID-19 vaccine on April 16.
Brandy Parker-McFadden, a mother of three, recalled feeling an unusual sensation in her legs a few hours after she was vaccinated. However, the sensation soon turned into horrible neck pain. (Related: Safe and effective? Vaccine package inserts reveal HUNDREDS of side effects in small print.)
James, her husband, took her to Vanderbilt University Medical Hospital where things took a turn for the worse. At the hospital, Parker-McFadden lost all feeling in her arms and legs. Her MRI scans, bloodwork and other tests all came back negative for possible diseases and abnormalities.
Parker-McFadden said she is epileptic but that what happened to her was not a seizure. The following week, she could move her arms and wiggle her toes again. She will undergo intensive physical therapy to learn how to walk again.
Doctors didn’t understand what happened to Parker-McFadden. But she said she believed she had a reaction to the Pfizer vaccine. “I just wanted to get my shot, and I never expected to get this at all.”
Parker-McFadden has been in touch with Cecere. She said she was glad to have found another person who went through a similar experience but was still shocked about what happened to her.
Visit Vaccine.news to learn more about the side effects of the new COVID-19 vaccines.